Drought, West Central Plateau
- When
- August 1, 12:00 AM MST to August 30, 12:00 AM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Other Federal Agency
Above normal precipitation in August thanks to monsoonal showers and thunderstorms allowed the west central plateau to drop out of the severe (D2) rating by the end of the month.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Above normal precipitation in August thanks to monsoonal showers and thunderstorms allowed the west central plateau to drop out of the severe (D2) rating by the end of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 1:58 PM MST, 10 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 258 PM MDT SUN JUL 31 2011 .DISCUSSION... SCATTERED TO NUMEROUS STORMS ON THE RADAR SCOPE AT 20Z CLOSELY MIMICS THE 12Z GFS 21Z QPF AND THE NSSL WRF CONVECTIVE INITIATION TEST PRODUCT. 850-500MB STEERING FLOW IS SOUTHERLY NEAR 10 KTS AND CELLS ARE EXHIBITING BACKBUILDING AND LINEAR CHARACTERISTICS TODAY THUS HEAVY RAINFALL REMAINS LIKELY. THE RIO GRANDE VALLEY WILL ONCE AGAIN DEPEND SOLELY ON OUTFLOW BOUNDARIES FROM THE EAST AND WEST BUT THE GOOD NEWS IS INSTABILITY AND MOISTURE IS STILL THERE TODAY. WILL KEEP LIKELY POPS OVER THE WESTERN AND CENTRAL MTS VALID THRU MOSTLY 9PM THEN ACTIVITY WILL SLIDE ACROSS NORTHERN NM INTO THE OVERNIGHT HOURS. CANNOT RULE OUT OVERNIGHT STORMS ANYWHERE IN SOUTHERLY FLOW AND LOTS OF BOUNDARY INTERACTIONS. TEMPS TODAY ARE VERY CLOSE TO NORMAL AREAWIDE WHICH IS A WELCOME SIGHT FOR MANY. A STRONG AREA OF DRY AIR OVER NORTHERN MEXICO WILL SLIDE NW INTO SOUTHEASTERN NM FOR MONDAY. IN ADDITION...A 598DM UPPER HIGH WILL GATHER STRENGTH OVER OKLAHOMA...NEARLY SHUTTING OFF CONVECTION FOR JUST ABOUT EVERYONE SOUTH AND EAST OF ABQ. THE REMNANT MID AND UPPER LEVEL CIRCULATION FROM DON WILL CONTINUE TO DRIFT NORTH INTO EASTERN AZ THRU MONDAY...PROVIDING MODEST ENHANCEMENT TO DEVELOPMENT OVER WESTERN NM. THE GFS AND EURO SHOW THIS FEATURE DRIFTING NE ACROSS THE 4 CORNERS AND SOUTHERN COLORADO INTO TUESDAY ENHANCING CONVECTIVE DEVELOPMENT FOR THE NORTHERN MTS AND NW PLATEAU. THE CANADIAN IS QUITE BULLISH WITH THIS FEATURE DEVELOPING A STRONG CONVECTIVE COMPLEX OVER THE NORTHERN MTS LATE TUESDAY WHICH THEN FORCES A LOW LEVEL BNDRY WELL SOUTH INTO THE PLAINS THROUGH WEDNESDAY. THE GFS/EURO/NAM DO SHOW THIS TO A DEGREE WITH THE NAM THE MOST BULLISH OF THOSE 3. RAISED POPS OVER THE NE PLAINS TO CHANCE TUESDAY/WEDNESDAY TO ACCOUNT FOR UNCERTAINTY. BEYOND WEDNESDAY MODELS CONTINUE TO INDICATE A MONSOONAL MOISTURE PLUME DIRECTED OVER WESTERN NM WITH HOT TEMPERATURES IN PLACE OVER THE EASTERN PLAINS. INTERESTINGLY...THE 12Z RUNS SHOW A RATHER SHARP UPPER TROUGH DEVELOPING SOUTH TOWARD THE NORTHERN CALIFORNIA COAST BY THE END OF THE WEEK. THE CANADIAN AND GFS ARE MOST BULLISH WITH THIS WAVE AND SHOW ITS INFLUENCE AS THE MONSOON PLUME SHIFTING BACK TO THE EAST OVER CENTRAL NM BY THE WEEKEND. GUYER && .AVIATION...SUBTLE SHIFT IN UPPER WINDS WITH CENTER OF UPPER HIGH CIRCULATION LOCATED OVER KANSAS AND OKLAHOMA. MOIST AND UNSTABLE AIR MASS REMAINS OVER NEW MEXICO. EXPECT SCT MVFR CIGS/VSBYS TSRA SFC WND GUSTS 35KT OCCASIONALLY OBSCURING MOUNTAINS THROUGH 03Z...WITH ACTIVITY SLOWLY TAPERING OFF THEREAFTER. STORM MOTION WILL BE GENERALLY TO THE NORTH...ALTHOUGH MORE ERRATIC STORM MOTION AND DEVELOPMENT MAY OCCUR AFT 22Z DUE TO OUTFLOW BOUNDARIES. SOME DRYING AND INCREASE IN STABILITY OVER SOUTH CENTRAL AND SOUTHEAST NEW MEXICO SHOWN BY MODELS FOR EARLY MONDAY. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER...SUBTLE SHIFT IN THE UPPER WINDS WITH CENTER OF UPPER HIGH CIRCULATION LOCATED OVER KANSAS AND OKLAHOMA. MOIST AND UNSTABLE AIR MASS REMAINS OVER NEW MEXICO. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PRODUCE WETTING RAINS OVER NORTHERN AND CENTRAL NEW MEXICO FOR THE REST OF THIS AFTERNOON AND THIS EVENING BEFORE SLOWLY TAPERING OFF. STORM MOTION WILL BE GENERALLY TO THE NORTH...ALTHOUGH MORE ERRATIC STORM MOTION AND DEVELOPMENT MAY OCCUR LATE THIS AFTERNOON AND THROUGH THE EARLY EVENING DUE TO OUTFLOW BOUNDARIES. MODELS INDICATE DRIER AND MORE STABLE AIR MAY TEMPORARILY PUSH INTO SOUTHEAST AND SOUTH CENTRAL NEW MEXICO ON MONDAY. CONSEQUENTLY...MINIMUM HUMIDITIES FALL INTO THE UPPER TEENS TO MID 20S MONDAY AFTERNOON IN THIS REGION...WHILE CHANCES FOR WETTING RAINS ARE FOCUSED OVER THE NORTH AND WEST. TUESDAY INTO WEDNESDAY CONVECTION COULD BE MORE ACTIVE IN NORTHEAST AND EAST CENTRAL NEW MEXICO...WITH A CORRESPONDING INCREASE IN MINIMUM RH VALUES...AS A SURFACE BOUNDARY IS DEPICTED TO STRETCH FROM THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS EASTWARD ALONG THE INTERSTATE 40 CORRIDOR. THE NAM IS NOW EVEN MORE ENTHUSIASTIC ABOUT THIS BOUNDARY THAN IT WAS 24 HOURS AGO...AND SUGGESTS IT COULD...ESPECIALLY IF AIDED BY CONVECTION...PUSH INTO THE UPPER AND MIDDLE RIO GRANDE VALLEY TUESDAY NIGHT. IN ANY EVENT...HIGHER HUMIDITIES PRESS BACK TOWARDS THE SOUTHEAST AND SOUTH CENTRAL REVERSING MONDAY/S SHORT DRYING TREND. FOR THE LATER HALF OF THIS WEEK...EXTENDED FORECAST MODELS CONTINUE TO ATTEMPT TO FLATTEN AND SPREAD THE UPPER HIGH WESTWARD...WHICH WOULD REDUCE THE NUMBER AND AREAL COVERAGE OF AFTERNOON AND EARLY NIGHTTIME THUNDERSTORMS. DAYTIME TEMPERATURES WILL CONTINUE THEIR RUN OF NEAR TO ABOVE AVERAGE VALUES THROUGH THIS WEEK. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 66 90 65 91 / 30 40 40 30 DULCE........................... 52 85 52 88 / 40 40 40 50 CUBA............................ 55 86 55 87 / 60 30 30 40 GALLUP.......................... 57 85 56 86 / 50 40 30 40 EL MORRO........................ 53 81 51 82 / 60 50 30 50 GRANTS.......................... 54 87 56 87 / 60 30 30 40 QUEMADO......................... 54 81 54 84 / 60 40 30 40 GLENWOOD........................ 63 89 63 92 / 50 30 20 10 CHAMA........................... 48 78 50 80 / 70 50 50 60 LOS ALAMOS...................... 61 82 63 83 / 70 20 20 40 PECOS........................... 56 81 57 84 / 60 20 20 30 CERRO/QUESTA.................... 52 82 53 83 / 30 20 40 50 RED RIVER....................... 46 73 49 74 / 40 30 50 60 ANGEL FIRE...................... 47 75 48 77 / 40 40 40 50 TAOS............................ 54 85 56 88 / 40 20 30 40 MORA............................ 54 80 54 82 / 50 30 30 40 ESPANOLA........................ 58 88 59 91 / 40 10 20 30 SANTA FE........................ 58 85 60 87 / 60 10 20 30 SANTA FE AIRPORT................ 59 88 62 90 / 60 10 20 30 ALBUQUERQUE FOOTHILLS........... 64 89 65 90 / 50 10 20 20 ALBUQUERQUE HEIGHTS............. 68 91 70 92 / 50 10 20 20 ALBUQUERQUE VALLEY.............. 65 94 68 94 / 50 10 10 10 ALBUQUERQUE WEST MESA........... 65 95 66 96 / 50 10 20 20 LOS LUNAS....................... 65 92 65 95 / 50 10 10 10 RIO RANCHO...................... 63 95 63 94 / 50 10 20 20 SOCORRO......................... 64 94 65 96 / 60 10 5 5 SANDIA PARK/CEDAR CREST......... 58 87 60 89 / 60 10 20 30 TIJERAS......................... 58 89 60 91 / 60 10 20 20 MORIARTY/ESTANCIA............... 56 86 55 89 / 60 10 10 20 CLINES CORNERS.................. 59 84 60 87 / 50 20 20 30 GRAN QUIVIRA.................... 60 87 62 90 / 40 10 10 20 CARRIZOZO....................... 63 89 64 93 / 40 10 5 10 RUIDOSO......................... 58 83 58 84 / 50 20 10 20 CAPULIN......................... 58 89 61 88 / 30 10 20 40 RATON........................... 60 93 62 93 / 40 30 20 30 SPRINGER........................ 59 93 62 93 / 40 30 20 30 LAS VEGAS....................... 57 86 58 88 / 50 40 20 30 CLAYTON......................... 65 95 67 94 / 20 5 10 30 ROY............................. 63 91 64 91 / 20 10 20 30 CONCHAS......................... 68 96 71 97 / 20 5 10 10 SANTA ROSA...................... 68 93 69 97 / 30 5 5 5 TUCUMCARI....................... 70 98 71 101 / 20 5 5 10 CLOVIS.......................... 67 94 69 98 / 20 5 5 5 PORTALES........................ 68 95 70 99 / 20 5 5 5 FORT SUMNER..................... 70 95 71 99 / 20 5 5 5 ROSWELL......................... 71 97 71 100 / 20 5 5 5 PICACHO......................... 63 92 63 95 / 30 5 5 5 ELK............................. 61 85 59 88 / 40 10 5 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && GUYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 543 AM MDT SUN JUL 31 2011 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 543 AM MDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT LOCAL HEAVY RAINFALL THIS AFTERNOON AND EVENING OVER THE WESTERN AND NORTHERN MOUNTAINS IS LIKELY...WHERE AREAS OF MINOR FLOODING WILL OCCUR AND VERY LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS OVER NORTHERN AND CENTRAL NEW MEXICO IS POSSIBLE EACH AFTERNOON AND EVENING THROUGH THIS COMING WEEK. AREAS OF MINOR FLOODING WILL OCCUR AND LOCAL FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT FLASH FLOODING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. 40
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333799.